I'm taking trazodone for sleep, but having GI side effects
My doctor prescribed this for insomnia issues I was experiencing. Have been taking since April and it has helped with the insomnia. But I have been experiencing bloating, constipation and queasiness. This seems to come and go. I'm curious if anyone has had similar problem's
Interested in more discussions like this? Go to the Sleep Health Support Group.
Hello @tugcteek and welcome to Connect. I've used Trazodone for pain and sleep off and on for a number of years. It seems to work well for me, too.
I think that constipation can be a problem with this type of med. You need to be very careful of your diet in order to include a lot of fiber, water, and other bulking products like Metamucil. This should help. Here is some information on side effects of Trazodone from the WebMD website, https://www.webmd.com/drugs/2/drug-11188/trazodone-oral/details.
I find that taking half of the Trazodone is helpful. I just cut it in half and use it nightly. It still seems to help with sleep as well as pain but does not cause as much constipation.
Are you taking other meds which might be contributing to constipation?
Thank you for your response. I am taking 50mg of synthroid also for hypothyroidism. My diet includes all that you mentioned. Will try half the trazodone.
I hope that helps. Will you post again with any other questions?
Yes I will. I am finding this forum educational and very helpful. Thanks
My wife took Trasodone many years ago… it really worked well for her till she had to sadly stop its use. For constipation, use a little Metamucil type product, same time of day, early morning, and for safety, allow a 2 hour no meds before and after… … will clear the constipation, and bloating, and by queasiness, do you mean nauseous… since all your issues are stomach related, see if the Metamucil type product helps. As for my wife, she stopped it, because she started getting sever dry eyes… like no moisture, and constant runny nose. She attributed this to a change in the generic manufacturer.
Taking 50 mg trazodone for sleep also was diagnosed with hypothyroidism taking synthroid. Tsh has normalized but have continued to have issues with constipation. Wondering if this is related to the trazodone? My diet is high on fiber, drink lots of water and exercise. Would be interested in hearing if anyone out there has experienced similar situation.
I too have hypothyroidism, am on synthroid and have had acceptable Tsh levels. I experienced pronounced constipation after starting the selective serotonin reuptake inhibitor (SSRI), sertraline. I see that trazodone is classified as a serotonin antagonist and reuptake inhibitor. Although not the same drug I can't help but notice the reuptake inhibitor similarities. If anyone's G.I. system is too active this works like a charm!
Hi Tugcteek, you may notice that I merged your 2 discussions together and the single discussion appears in both the Sleep Health group and the Endocrine System (https://connect.mayoclinic.org/group/diabetes-and-endocrine-problems/) group. I hope you also saw the helpful responses you received from @linh and @meo0624 too.
Thanks for your response. More to think about. As with any medication it's always a challenge to find the balance between the help it provides and side effects. At some point I would like to imagine not taking this med but haven't started down that road yet. Have had limited success with halving the dosage. From my understanding trazodone is not physically addictive but my experience has been there is a psychological dependence. Would be interested in hearing more about this. Thanks
My pharmacist told me that whether or not to taper off Trazodone depends on how long and how frequently you've taken it. Some people only take it occasionally. I was up to 100-125/mg a day so tapered down over a period of about 4 weeks. You can call your pharmacist for advice, or do an on-line search.